Dr. Fine gave some insight on irritable bowel syndrome and how it can manifest itself as chronic mucus in the stool, chronic cramping, diarrhea, and constipation. It doesn’t have a non-cause but we are learning a lot about it and it has to do with the bacterial makeup of your intestinal tract, which is determined by what you eat and it has been around for decades. Dr. Fine said that it is beneficial to eat a clean diet with lean proteins, fruits and vegetables, and limited prepackaged items, which often contain additives. The more prepackaged, processed and fatty foods you eat, the higher your chances of inflammation will be.
The most common cause of irritable bowel syndrome is either an allergy or an intolerance to some kind of food product that you ingest or regularly ingest that you are not aware of. By eliminating this and finding the cause it can be really helpful for your long-term health which is just as important, if not more important than your short-term symptoms.
There is more and more evidence that probiotics, not just the generic probiotic that you take, but a specific probiotic of good bacteria is beneficial for good intestinal health to prevent irritable bowel syndrome. Probiotics help from having chronic cramping, diarrhea, constipation or things that may manifest as allergy type symptoms when there are a lot of dietary input that can factor in.
Dr. Fine says there is some evidence based on dietary restrictive plans that have nothing to do with being gluten free, lactose free or dairy free that can significantly affect the majority of people that have chronic bowel symptoms from irritable bowel syndrome, allergies or even more serious inflammatory bowel diseases like Crohn’s disease, and colitis disease.
If you have recurring symptoms, you have to make sure to not “blow off” or continue to take some over the counter anti-reflux, acid block or other medication just because you think the medication works. You should still check in with your doctor to determine the root cause. The medications you have for reflux, depending on what you are taking, can have long term significantly detrimental side effects and affect absorption of nutrients. They can also be unsafe so you have to make sure you are on the right medication and more importantly get to the bottom of what is causing it so you don’t have symptoms in the first place.